Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 70, NWS Glasgow, MT

July 8, 2021McCone County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 8, 2021, 2:50 PM MDT for McCone County, Valley County, Montana. It was in force for 55 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 2:50 PM MDT (20:50 UTC)
Expired
Jul 8, 2021, 3:45 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties McCone County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 21 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:00 PM MDTTSTM WND GST 6411 N Vandalia, MTMESONET STATION MTM34 10.9 N VANDALIA (MT-MESO).
Jul 8, 3:00 PM MDTNON-TSTM WND GST 6411 N Vandalia, MTMESONET STATION MTM34 10.9 N VANDALIA (MT-MESO).
Jul 8, 3:04 PM MDTTSTM WND GST 606 N Glasgow, MT
Jul 8, 3:10 PM MDTTSTM WND DMG7 N Glasgow, MT50-FOOT COTTONWOOD TREE KNOCKED OVER AND THROWN INTO NEARBY CREEK BED.
Jul 8, 3:10 PM MDTTSTM WND GST 666 Nne Glasgow, MTSHED WAS TOPPLED AND ROLLED.
Jul 8, 3:12 PM MDTTSTM WND GST 562 Nne Glasgow, MTASOS STATION KGGW GLASGOW AIRPORT (ASOS).
Jul 8, 3:12 PM MDTNON-TSTM WND GST 562 Nne Glasgow, MTASOS STATION KGGW GLASGOW AIRPORT (ASOS).
Jul 8, 3:14 PM MDTTSTM WND GST 634 N Glasgow, MTCORRECTS PREVIOUS TSTM WND GST REPORT FROM 4 N GLASGOW.
Jul 8, 3:14 PM MDTTSTM WND GST 832 Nnw Glasgow, MTAMBIENT WEATHER STATION.
Jul 8, 3:14 PM MDTTSTM WND GST 834 N Glasgow, MTAMBIENT PERSONAL WEATHER STATION.
Jul 8, 3:29 PM MDTTSTM WND GST 592 Ese Fort Peck, MTREPORTED AT FORT PECK DAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS55 KGGW 082050
SVRGGW
MTC055-105-082145-
/O.NEW.KGGW.SV.W.0070.210708T2050Z-210708T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
250 PM MDT Thu Jul 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Central Valley County in northeastern Montana...
  Northwestern McCone County in northeastern Montana...

* Until 345 PM MDT.

* At 249 PM MDT, severe thunderstorms were located along a line
  extending from 20 miles northwest of St. Marie to 7 miles north of
  Tampico to 16 miles south of Hinsdale, moving southeast at 30 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Glasgow, Nashua, Fort Peck, The Pines Rec Area, Fort Peck Marina,
  Tampico, Duck Creek Rec Area, St. Marie, Vandalia, Park Grove, The
  Bentonite Plant and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across western Valley County. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows!

If on or near the Fort Peck Dam and Rock Creek, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4847 10604 4809 10617 4788 10636 4796 10636
      4795 10642 4798 10645 4797 10645 4795 10651
      4793 10649 4790 10653 4788 10651 4787 10654
      4785 10653 4784 10656 4781 10657 4781 10661
      4778 10661 4814 10722 4845 10693 4876 10684
TIME...MOT...LOC 2049Z 305DEG 26KT 4865 10677 4841 10684 4816 10708 

HAIL...0.88IN
WIND...70MPH
 
$$

NWS Glasgow
TFJ
1 follow-up statement
157 
WWUS55 KGGW 082106
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
306 PM MDT Thu Jul 8 2021

MTC055-105-082145-
/O.CON.KGGW.SV.W.0070.000000T0000Z-210708T2145Z/
Valley MT-McCone MT-
306 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL VALLEY AND NORTHWESTERN MCCONE COUNTIES...

At 305 PM MDT, severe thunderstorms were located along a line
extending from 11 miles north of St. Marie to near Glasgow to 18
miles west of Duck Creek Rec Area, moving southeast at 70 mph.

These are very dangerous storms.

HAZARD...90 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages.

Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Fort Peck Marina,
Tampico, Duck Creek Rec Area, St. Marie, Vandalia, Park Grove, The
Bentonite Plant and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

If on or near Fort Peck Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4847 10604 4809 10617 4788 10636 4796 10636
      4795 10642 4798 10645 4797 10645 4795 10651
      4793 10649 4790 10653 4788 10651 4787 10654
      4785 10653 4784 10656 4781 10657 4781 10661
      4778 10661 4814 10722 4845 10693 4876 10684
TIME...MOT...LOC 2105Z 324DEG 61KT 4856 10661 4824 10664 4803 10691 

HAIL...0.88IN
WIND...90MPH
 
$$

NWS Glasgow
TFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:49 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 8, 1:49 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Glasgow MT
149 PM MDT Thu Jul 8 2021

.DISCUSSION...

Severe thunderstorms have emerged sooner than expected today.
Office staff is in severe weather operations now.

General idea is that the environment for severe thunderstorms is
ripe and will persist through the rest of this afternoon and
evening.

Threat for severe thunderstorms will return again tomorrow, but
will overall be lessened.

Rest of the forecast was left to automated processes.

&&

.AVIATION...

PATTERN: The atmosphere is primed for severe thunderstorms with a
surface low pressure trough, significant moisture, and a favorable
wind field. Expect thunderstorms coverage and intensity to
strengthen this afternoon and evening, especially east of MT-
Highway 24.

FLIGHT CONDITIONS: Mainly VFR, then briefly LIFR for NE MT TAF
sites if a thunderstorm happens to pass directly overhead.
Amendments may be needed.

WINDS: Light and variable early, then erratic and gusty this
afternoon and evening near the stronger storms. After about 03Z,
becoming light and variable again.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 8, 12:37 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1237 PM MDT Thu Jul 8 2021

MTZ016-017-022-060-081915-
Garfield MT-Southwest Phillips MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
1237 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...WEST
CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 115 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Fourchette, or 21 miles east of Zortman, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fourchette, Devils Creek Rec Area and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4778 10823 4795 10813 4777 10732 4752 10747
TIME...MOT...LOC 1836Z 292DEG 32KT 4784 10808

NWS Glasgow
Special weather statement, Jul 8, 1:22 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
122 PM MDT Thu Jul 8 2021

MTZ018-019-082000-
Sheridan MT-Daniels MT-
122 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DANIELS AND NORTHWESTERN
SHERIDAN COUNTIES UNTIL 200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Peerless, or 20 miles northwest of Scobey, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scobey, Flaxville, Port Of Scobey, Redstone, Port Of Whitetail,
Whitetail, Madoc, Peerless, Daleview, Four Buttes and Navajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4861 10506 4879 10591 4900 10594 4900 10476
TIME...MOT...LOC 1922Z 258DEG 18KT 4890 10583

NWS Glasgow
Local storm report, Jul 8, 2:18 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
218 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             6 WNW FRENCHMAN RESERVO 48.73N 107.36W
07/08/2021  E1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            MOST OF THE HAIL IS PEA SIZE, BUT THERE ARE
            A FEW UP TO THE SIZE OF QUARTERS.

&&
Local storm report, Jul 8, 2:30 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 NW SACO               48.47N 107.35W
07/08/2021  E1.00 INCH       PHILLIPS           MT   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS QUARTER SIZE
            HAIL.

&&
Local storm report, Jul 8, 2:36 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 W FRENCHMAN RESERVOIR 48.71N 107.24W
07/08/2021  E1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:01 PM MDTSpecial Weather StatementGGW44 min
Jul 7, 6:44 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips39 min
Jul 7, 7:27 PM MDTSpecial Weather StatementGGW48 min
Jul 7, 8:05 PM MDTSpecial Weather StatementGGWPrairie40 min
Jul 7, 8:31 PM MDTSpecial Weather StatementGGWPrairie44 min
Jul 7, 8:51 PM MDTSpecial Weather StatementGGWPrairie39 min
Jul 7, 9:02 PM MDTSpecial Weather StatementGGWMcCone43 min
Jul 8, 4:37 AM MDTSpecial Weather StatementGGWSheridan53 min
Jul 8, 5:25 AM MDTSpecial Weather StatementGGWSheridan50 min
Jul 8, 12:37 PM MDTSpecial Weather StatementGGW38 min
Jul 8, 12:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley60 min
Jul 8, 1:15 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley60 min
Jul 8, 1:22 PM MDTSpecial Weather StatementGGWDaniels38 min
Jul 8, 1:35 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan55 min
Jul 8, 2:11 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
Jul 8, 2:26 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan64 min
Jul 8, 3:21 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan54 min
Jul 8, 3:36 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Valley54 min
Jul 8, 3:46 PM MDTSpecial Weather StatementGGWRoosevelt44 min
Jul 8, 4:02 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt, Valley58 min
Jul 8, 4:14 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan61 min
Jul 8, 4:57 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min
Jul 8, 5:18 PM MDTSpecial Weather StatementGGWWibaux42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.